Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 12, 2014, 7:55 PM CDT for Marshall County, Riley County, Washington County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2014, 7:55 PM CDT (00:55 UTC)
- Expired
- Apr 12, 2014, 8:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 8:06 PM CDT | HAIL 1 | 6 N Randolph, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 6:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1786 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
276
WUUS53 KTOP 130055
SVRTOP
KSC117-161-201-130145-
/O.NEW.KTOP.SV.W.0026.140413T0055Z-140413T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SAT APR 12 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 752 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF RANDOLPH...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS AND WATERVILLE.
THIS WARNING REPLACES THE WARNING PREVIOUSLY IN EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3984 9674 3971 9648 3942 9678 3941 9694
3946 9694
TIME...MOT...LOC 0054Z 220DEG 26KT 3949 9685
HAIL...1.50IN
WIND...60MPH
$$
GARGAN1 follow-up statement
241
WWUS53 KTOP 130132
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT SAT APR 12 2014
KSC201-130141-
/O.CAN.KTOP.SV.W.0026.000000T0000Z-140413T0145Z/
WASHINGTON-
832 PM CDT SAT APR 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED SOUTHEAST OF THE
WARNED AREA.
LAT...LON 3951 9681 3963 9673 3961 9660 3942 9678
3941 9687
TIME...MOT...LOC 0131Z 212DEG 27KT 3944 9679
$$
KSC117-161-130145-
/O.CON.KTOP.SV.W.0026.000000T0000Z-140413T0145Z/
RILEY-MARSHALL-
832 PM CDT SAT APR 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MARSHALL AND NORTH CENTRAL RILEY COUNTIES UNTIL 845 PM CDT...
AT 826 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANDOLPH...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN RILEY AND SOUTHWESTERN MARSHALL
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3951 9681 3963 9673 3961 9660 3942 9678
3941 9687
TIME...MOT...LOC 0131Z 212DEG 27KT 3944 9679
HAIL...1.25IN
WIND...60MPH
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:56 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 12, 6:56 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 656 PM CDT Sat Apr 12 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Sunday) Issued at 342 PM CDT SAT APR 12 2014 20Z water vapor imagery and profiler data shows a weak wave moving through the central plains while a shortwave over the southwest moves into AZ and a second shortwave digs southeast through the Pacific northwest. Surface obs show an inverted trough just to the west of the forecast area across central and southwest KS. Strong southerly winds continue to bring dewpoints in the upper 50s and lower 60s north into eastern KS. A dryline was noted from western OK into central KS near Kingman up to near Elsworth. The main question for this evening is whether a surface parcel will be able to break through an impressive elevated mixed layer (EML) that the 18Z NAM shows is still providing 60 to 100 J/kg of CIN just east of the dryline. The latest high resolution models are still trying to generate an isolated storm of two off the dryline during the next hour or two and lift it into northeast KS. Shear profiles continue to look unimpressive, but with CAPE values on the order of 2500 J/kg, there would be a hail risk if an updraft were able to get going. At this point am thinking the cap may end up being to strong since convergence along the dryline is minor and a weak shortwave is the only real forcing to break the cap. Even at 20Z there is not much of a CU field along the dryline to speak of either. So attention turns to the inverted trough to the north and whether storms can back build into northeast KS. The surface boundary across IA is further north than previous models had progged with the best low level convergence across northeast IA. So in general precip chances look highly dependent on whether a storm or two forms off the dryline. Because of this have trended POPs lower for tonight. Lows will be mild for much of the area as southerly winds continue to bring warm air into the forecast area. The exception may be over Far north central KS where the trough/front could slip south shifting the winds to the northeast and allow temps to fall into the mid 50s. For Sunday, there should be much better lift and forcing for precip as the shortwave over the southwest is kicked east and the frontal boundary pushes southeast. Increasing clouds suggest the destabilization could be limited ahead of the front and the models show less instability with the cold front. Additionally deep layer shear continues to look marginal. Think there will be a broken line of showers and storms with the front and have continued with categorical wording in eastern KS through the afternoon. There may also be enough instability for some of the stronger storms to produce hail. There should be a modest warm up of 5 or 10 degrees Sunday before strong cold air advection kicks in and causes temps to fall behind the front. There may also be a brief period where winds could reach advisory levels across north central KS late in the afternoon. Some of the models are showing the potential for gusts up to 40KT. Opted to hold off on any advisory at this time since it appears to be a small window where winds would exceed advisory levels and confidence in the overall model performance is only average. .LONG TERM...(Sunday Night through Saturday) Issued at 342 PM CDT SAT APR 12 2014 Several challenges Sunday night into Monday night, including precipitation chances and types, temperatures, and wind speeds. Initial upper wave and cold front should exit the east and southeast early in the evening with next surge of upper forcing via the next wave aloft coming into the western and central portions overnight. The NAM continues to be a rather slow and also deeper solution with the secondary wave, with colder air throughout the column keeping saturation deeper and heavier/longer duration precipitation chances. With the split flow continuing and energy bifurcating along it to the northwest, nailing down specifics of the forcing and vertical profiles is difficult, but still believe the NAM is hard to swallow and will rely on the larger domain solutions again. In this scenario, low and mid levels dry out Sunday night into Monday morning, keeping amounts light and highs still reaching the mid and upper 40s Monday. Although ice crystal formation could still be difficult, with soundings falling below freezing through the column, still looks to be a several hour window of light snowfall potential. Given the warmth of recent days and likely wet ground, any accumulations should be limited to grassy surfaces. Stout pressure gradient and diurnally high mixing heights could present a wind advisory concern Sunday night and perhaps into early Monday, but given this rare occurrence frequency and aforementioned uncertainty, will hold off on any headlines at this point. Freezing temperatures look to impact western and northern locations briefly Sunday night and the entire area for many hours Monday night as the surface ridge passes under clear skies. Zonal flow brings south winds back rather quickly Tuesday and Wednesday with limited initial moisture return behind the early week anticyclone. Could see some fire weather concerns here. Next precipitation chance still on track for the late week, but considerable uncertainty here too with split flow persisting. Some consistency in Thursday and Thursday night for chance PoPs here. How much cold air comes in then for Friday is tricky, but should see some moderation for Saturday. && .AVIATION...(For the 00Z TAFs through 00Z Sunday Evening) Issued at 640 PM CDT SAT APR 12 2014 Thunderstorms have developed along a dry in central KS and are forecast to move eastward through the evening hours. Not confident on the storm coverage therefore have went with a tempo group for now. If a thunderstorm were to move over the taf site brief severe wind gusts could be possible. Things get rather complex as a cold front sags into the area causing winds the to back more easterly and eventually northerly. When the front passes through tomorrow there is increasing chances for showers and thunderstorms to develop along and behind the front. Winds will increase behind the front out of the north and northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...65 AVIATION...Sanders
Hazardous weather outlook, Apr 12, 3:52 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CDT SAT APR 12 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-132100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 352 PM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHEAST AND NORTHERN KANSAS THIS EVENING AND CONTINUING OVERNIGHT. THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL LARGER THAN HALF DOLLARS AND LOCALLY DAMAGING WINDS. THUNDERSTORMS MAY ALSO DEVELOP LATE THIS AFTERNOON ALONG A DRY LINE IN CENTRAL KANSAS...ALTHOUGH THIS DEVELOPMENT IS MUCH MORE UNCERTAIN. IF STORMS ARE ABLE TO DEVELOP IN THIS AREA...THEY WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AROUND TWO INCHES IN DIAMETER...AND LOCALLY DAMAGING WINDS. CHANCES FOR THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KS WILL LIKELY DIMINISH QUICKLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY ON SUNDAY FOR THE ENTIRE AREA. BY SUNDAY AFTERNOON...SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE ACROSS EAST CENTRAL KANSAS. THE PRIMARY HAZARDS WITH THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. TEMPERATURES MAY DROP TO NEAR OR JUST BELOW THE FREEZING MARK EARLY MONDAY MORNING IN NORTH CENTRAL KANSAS. BY EARLY TUESDAY MORNING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR THE ENTIRE OUTLOOK AREA WITH A HARD FREEZE POSSIBLE AS LOW TEMPERATURES MAY DROP INTO THE MIDDLE TO UPPER 20S. .SPOTTER INFORMATION STATEMENT... THERE CONTINUES TO BE A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED BEFORE 9 PM MAINLY FOR STORMS THAT DEVELOP OVER CENTRAL KANSAS. WOLTERS
In the hours before
Local storm report, Apr 12, 7:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 6 ESE CLAY CENTER 39.34N 97.02W
04/12/2014 E2.00 INCH CLAY KS STORM CHASER
&&
KSANDERSLocal storm report, Apr 12, 7:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 7 E CLAY CENTER 39.38N 96.99W
04/12/2014 E1.50 INCH CLAY KS PUBLIC
&&
WOLTERSLocal storm report, Apr 12, 7:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL LEONARDVILLE 39.36N 96.86W
04/12/2014 E0.88 INCH RILEY KS AMATEUR RADIO
&&
WOLTERSLocal storm report, Apr 12, 7:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 7 E CLAY CENTER 39.38N 96.99W
04/12/2014 E1.00 INCH CLAY KS LAW ENFORCEMENT
&&
WOLTERSLocal storm report, Apr 12, 7:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL FRANKFORT 39.71N 96.42W
04/12/2014 E1.25 INCH MARSHALL KS EMERGENCY MNGR
&&
WOLTERSLocal storm report, Apr 12, 7:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL WNW FRANKFORT 39.71N 96.42W
04/12/2014 M1.75 INCH MARSHALL KS TRAINED SPOTTER
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:13 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 47 min |
| Apr 12, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 49 min |
| Apr 12, 7:49 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 41 min |
| Apr 12, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 47 min |
| Apr 12, 8:23 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 37 min |
| Apr 12, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 26 min |
| Apr 12, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 46 min |
| Apr 12, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 47 min |
| Apr 12, 9:30 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 45 min |
| Apr 12, 10:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 44 min |
| Apr 12, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 46 min |
| Apr 13, 4:17 AM CDT | Wind Advisory | TOP | Clay, Cloud, Marshall, Ottawa, Republic, Washington | 17 hr |
| Apr 13, 11:41 AM CDT | Special Weather Statement | TOP | Coffey, Osage | 19 min |
| Apr 13, 11:54 AM CDT | Special Weather Statement | TOP | Riley | 36 min |
| Apr 13, 12:03 PM CDT | Special Weather Statement | TOP | Douglas, Franklin | 42 min |
| Apr 13, 12:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 34 min |
| Apr 13, 12:26 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 34 min |
| Apr 13, 12:36 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 39 min |
| Apr 13, 1:24 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 36 min |
| Apr 13, 2:01 PM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Apr 13, 2:37 PM CDT | Special Weather Statement | TOP | Jefferson | 23 min |
| Apr 13, 2:40 PM CDT | Areal Flood Advisory | TOP | Shawnee | 3 hr |
| Apr 13, 3:09 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 36 min |
| Apr 13, 3:20 PM CDT | Special Weather Statement | TOP | Douglas | 25 min |
| Apr 13, 3:31 PM CDT | Special Weather Statement | TOP | Coffey, Franklin, Osage | 29 min |
| Apr 13, 3:45 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Apr 13, 3:47 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 118 min |
| Apr 13, 3:57 PM CDT | Special Weather Statement | TOP | Anderson, Franklin | 33 min |
| Apr 13, 4:07 PM CDT | Freeze Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 18 hr |
| Apr 13, 4:07 PM CDT | Freeze Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 41 hr |
| Apr 13, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.